Indiana, 2009Flash Flooding and Damaging Winds in Indiana, June 18, 2009
June 18, 2009 · NWS IND · 17 events in 6 counties and zones
A bowing line of thunderstorms, with a few scattered thunderstorms initially out ahead of the line, pushed southeast across the southwestern half of Indiana. Numerous thunderstorm wind damage reports came in from this line of storms, as well as a couple flash flooding reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $306,000
- Crop damage
- $1,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing line of thunderstorms, with a few scattered thunderstorms initially out ahead of the line, pushed southeast across the southwestern half of Indiana. Numerous thunderstorm wind damage reports came in from this line of storms, as well as a couple flash flooding reports. Stratiform rainfall affected much of the rest of Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 18, 6:40 AM EST, 50 minutes earlier.
Area forecast discussion, Jun 18, 6:40 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 AM EDT THU JUN 18 2009
.AVIATION...
DISCUSSION FOR 12Z TAFS.
A COMPLEX OF THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WILL CONTINUE
EAST SOUTHEAST AFFECTING PARTS OF CENTRAL INDIANA ESPECIALY KHUF AND
KBMG IN A FEW HOURS. WILL MENTION A PERIOD OF WIND GUSTS UP TO 40
KNOTS WITH THESE THUNDERSTORMS AND IFR VSBYS. THIS COMPLEX MAY
WEAKEN BY LATE MORNING AND EVEN IF IT DOES NOT IT WILL MOVE BY OUR
TAF SITES BY MIDDAY. AFTER THAT TIME WILL MENTION VCTS.
A WARM FRONT FROM NEAR KSTL-KSDF WILL MOVE NORTH ACROSS CENTRAL
INDIANA TODAY. THERE MAY BE SCATTERED THUNDERSTORMS AFTER THIS
COMPLEX...BUT WITH LITTLE ELSE TO KEY ON WILL ONLY MENTION VCTS
UNTIL THIS EVENING. PERIODS OF MVFR FOG LIKELY AGAIN LATE TONIGHT.
&&
.PREVIOUS DISCUSSION
MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDERSTORMS. A STATIONARY
FRONT EXTENDS ACROSS CENTRAL INDIANA. OVERNIGHT THE NAM HAS A BETTER
HANDLE ON THE THUNDERSTORM ACTIVITY. IT HAD A BULLSEYE OF PCPN IN
WESTERN KY WHERE A NEARLY STATIONARY AREA OF THUNDERSTORMS WERE. IT
ALSO HAD A BETTER HANDLE ON THE SHOWERS AND THUNDERSTORMS THAT
DEVELOPED IN WESTERN IL. THIS PCPN IS ASSOCIATED WITH AN AREA OF PVA
THAT WILL MOVE THROUGH INDIANA DURING THE MORNING. DUE TO THIS
PLACED A CHC OF TSTMS IN THE FCST DURING THE MORNING. LARGE
DIFFERENCE IN MODEL POPS AND TEMPS THIS AFTERNOON. MOST UNSTABLE
CAPE INCREASES TO 4600 FOR THE GFS WITH THE NAM HAVING SLIGHTLY
LOWER VALUES. LIS RANGE FROM -6 TO -9 THIS AFTERNOON. BOTH MODELS
HAVE STRONG POSITIVE OMEGA VALUES. DUE TO ALL THIS INSTABILITY AND
ABUNDANT MOISTURE HAVE INCREASED POPS TO LIKELY FOR THIS AFTERNOON
AND EVENING. MODEL TEMPS HAVE A BIG DIFFERENCE. FOR THE PAST SEVERAL
RUNS THE NAM WANTS TO DECREASE TEMPS EVEN THOUGH BOTH MODELS SHOW
STRONG WAA. MUCH OF THE TEMP INCREASE WIL DEPEND ON THE AMOUNT OF
PCPN DURING THE MORNING. SINCE THE GFS DIDNT HAVE THE PCPN THIS
MRNG WILL NOT GO AS HIGH AS IT SHOWS BUT WITH THE WAA AND ANY
SUNSHINE TEMPS WILL GO MUCH WARMER THEN THE NAM. TONIGHT THE WARM
FRONT WILL MOVE TO THE NORTH. ALL OTHER VALUES BECOME MORE STABLE SO
AFTER THE INITIAL HIGH TSTM PROB DURING THE EVENING WILL DECREASE
POPS TO SLGT CHC CNTRL AND S BUT KEEP A CHC GOING CLOSER TO THE
FRONT IN THE N. MODELS ONLY DIFFER A LITTLE ON THE LOW TEMPS SO WILL
SPLIT THE DIFFERENCE.
ON FRIDAY A STRONG COLD FRONT WILL MOVE TOWARD INDIANA. MOST
UNSTABLE CAPE AGAIN INCREASES TO BETTER THEN 4000. THE STRONG
THUNDERSTORM ACTIVITY SHOULD NOT OCCUR UNTIL THE S/W MOVES IN DURING
THE AFTERNOON. LIS OF BOTH MODELS ARE AROUND -8. DEW POINTS WILL BE
AROUND 70 WITH HIGHS ARND 90. WILL CONTINUE WITH THE LIKELY POPS DUE
TO ALL THE INSTABILITY AND MOISTURE. HIGH TEMPS WILL AGAIN DEPEND ON
HOW QUICK THE PCPN MOVES IN. BOTH MODELS CONVERGE ON THE TEMPS BUT
WITH THE PCPN MOVING IN WILL GO CLOSER TO THE NOT AS HOT NAM.
THE COLD FRONT MOVES SLOWLY TO THE SOUTH FRIDAY NIGHT. THERE MAY BE
SOME LINGERING SHOWERS MAINLY DURING SAT MRNG. HIGH PRESSURE BUILDS
INTO THE AREA FOR THE EXTENDED PORTION GIVING THE AREA A BREAK IN
THE PCPN.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
IND...SEVERE THUNDERSTORM WATCH UNTIL 17Z.
&&
AVIATION...JH
PUBLIC...HAINES
Hazardous weather outlook, Jun 18, 5:13 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 AM EDT THU JUN 18 2009
INZ039>042-045>049-051>057-060>065-067>072-191015-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
613 AM EDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY.
A VERY UNSTABLE AIRMASS IS OVER INDIANA. PERIODS OF THUNDERSTORMS
WILL MOVE THROUGH. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.
IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>038-043-044-191015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-PARKE-
613 AM EDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY.
A VERY UNSTABLE AIRMASS IS OVER INDIANA. THIS WILL CAUSE PERIODS
OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.
IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
HAINES
In the hours before
Local storm report, Jun 18, 7:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 AM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND GST 10 NW TERRE HAUTE 39.57N 87.52W
06/18/2009 M50 MPH VIGO IN AMATEUR RADIO
&&
DWMThunderstorm Wind, Vermillion
- When
- June 18, 7:30 AM EST
- Where
- Vermillion County, 1.24 mi S of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.652, -87.401
The Daily Clintonian reported thunderstorm wind gust damage in the south end of Clinton. A metal storage building was blown over in the 1500 block of South Fourth Street. Also, a tree was knocked down onto a trailer and house windows were also broken out in the same location. Trees and power lines were reported to be downed across much of southern Vermillion County.
Flash Flood, Vigo
- When
- June 18, 7:39 AM EST to 9:39 AM EST
- Where
- Vigo County, 1.03 mi SW of Terre Haute to 0.86 mi S of Terre Haute
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $100
- Reported by
- Amateur Radio
- Coordinates
- 39.459, -87.413
Streets were reported to be full of water in Downtown Terre Haute due to thunderstorm heavy rainfall. The location of this event is estimated.
Thunderstorm Wind, Vigo
- When
- June 18, 7:40 AM EST
- Where
- Vigo County, 1.75 mi NW of Woodridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.470, -87.350
Limbs, the size of a wrist, were downed by thunderstorm wind gusts.
Thunderstorm Wind, Vigo
- When
- June 18, 7:43 AM EST
- Where
- Vigo County, 0.4 mi NNW of (Huf)hulman Fld Tere
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.455, -87.304
A thunderstorm wind gust of 50 knots was measured at the Terre Haute International Airport.
Thunderstorm Wind, Vigo
- When
- June 18, 7:45 AM EST
- Where
- Vigo County, 0.25 mi E of Prairieton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 39.370, -87.475
Trees were downed in Prairieton due to thunderstorm wind gusts.
Thunderstorm Wind, Vigo
- When
- June 18, 7:48 AM EST
- Where
- Vigo County, 0.31 mi E of Prairieton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 39.370, -87.474
Trees, eighteen inches in diameter, were downed across State Route 63 due to thunderstorm wind gusts.
Thunderstorm Wind, Vigo
- When
- June 18, 7:54 AM EST
- Where
- Vigo County, 1.07 mi E of Terre Haute
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 39.470, -87.380
Power lines and several trees were downed due to thunderstorm wind gusts at a federal prison in Terre Haute.
Thunderstorm Wind, Sullivan
- When
- June 18, 7:55 AM EST
- Where
- Sullivan County, 1.53 mi WSW of Sullivan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 39.092, -87.447
The Sullivan Daily Times reported numerous trees and power lines down in the area due to thunderstorm wind gust. The Sullivan City Fire Department responded to a power line on fire near West Washington Street and County Road 200W.
Thunderstorm Wind, Greene
- When
- June 18, 8:00 AM EST
- Where
- Greene County, 1.27 mi ESE of Jasonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.160, -87.180
Numerous trees were downed due to thunderstorm wind gusts. This included one tree that fell on a house and heavily damaged the structure.
Thunderstorm Wind, Greene
- When
- June 18, 8:10 AM EST
- Where
- Greene County, 0.64 mi S of Lyons
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.971, -87.081
Numerous trees were downed and windows were blown out of a house due to thunderstorm wind gusts.
Flash Flood, Greene
- When
- June 18, 8:15 AM EST to 9:45 AM EST
- Where
- Greene County, 1.31 mi NE of Linton to 1.43 mi ENE of Linton
- Cause
- Heavy Rain
- Property damage
- $750
- Crop damage
- $250
- Reported by
- Newspaper
- Coordinates
- 39.041, -87.151
The Greene County Daily World reported flash flooding in Linton that occurred in Humphrey Park due to thunderstorm heavy rainfall. Water was at least a foot deep in some spots. The time this event occurred is estimated.
Thunderstorm Wind, Daviess
- When
- June 18, 8:20 AM EST
- Where
- Daviess County, 0.88 mi NW of Odon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Law Enforcement
- Coordinates
- 38.840, -86.990
Trees and power lines were downed throughout the northern half of the county due to thunderstorm wind gusts.
Thunderstorm Wind, Daviess
- When
- June 18, 8:21 AM EST
- Where
- Daviess County, 1.28 mi ENE of Raglesville
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.810, -86.950
A thunderstorm wind gust of 71 miles per hour was measured in this location.
Thunderstorm Wind, Greene
- When
- June 18, 8:25 AM EST
- Where
- Greene County, 1.22 mi SSW of Worthington
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 39.104, -86.989
Twelve railroad cars were overturned south of Worthington and there were numerous reports of trees downed throughout Greene County due to thunderstorm wind gusts.
Flash Flood, Daviess
- When
- June 18, 8:30 AM EST to 11:30 AM EST
- Where
- Daviess County, 1.77 mi NW of Odon to 1.8 mi WNW of Odon
- Cause
- Heavy Rain
- Property damage
- $250
- Crop damage
- $750
- Reported by
- Law Enforcement
- Coordinates
- 38.844, -87.007
Flash flooding occurred on State Road 58 near Odon due to thunderstorm heavy rainfall. The location of this event is estimated.
Thunderstorm Wind, Martin
- When
- June 18, 8:30 AM EST
- Where
- Martin County, 1.08 mi W of Crane
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 38.900, -86.900
Trees were downed on multiple roads in Martin County due to thunderstorm wind gusts.
Thunderstorm Wind, Martin
- When
- June 18, 8:35 AM EST
- Where
- Martin County, 0.82 mi W of Shoals
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 38.669, -86.795
Trees were downed on multiple roads throughout Martin County due to thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Hail and Damaging Winds in Illinois, June 18, 2009$380,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192371, 192002, 191808, 191809, 191811, 191812, 191813, 192372, 191816, 191827, 192373, 191996, 191997, 191998, 191999, 192000, 192001.